Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 241, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 4, 2008, 6:02 AM CDT for 4 counties in Iowa; Union County, South Dakota. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2008, 6:02 AM CDT (11:02 UTC)
- Expired
- Aug 4, 2008, 6:45 AM CDT
- In force
- 43 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Cherokee County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Union County, SD
The radar
The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 6:10 AM CDT | HAIL 0.88 | 7 Nw Washta, IA | PEA TO NICKEL HAIL LASTED FOR 15 MINUTES THROUGH 625 AM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 11.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3069 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 2135 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 041102
SVRFSD
IAC035-149-167-193-SDC127-041145-
/O.NEW.KFSD.SV.W.0241.080804T1102Z-080804T1145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
602 AM CDT MON AUG 4 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CHEROKEE COUNTY IN NORTHWEST IOWA
PLYMOUTH COUNTY IN NORTHWEST IOWA
SOUTHWESTERN SIOUX COUNTY IN NORTHWEST IOWA
NORTHERN WOODBURY COUNTY IN NORTHWEST IOWA
CENTRAL UNION COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 645 AM CDT
* AT 601 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF ELK POINT
TO 5 MILES SOUTHWEST OF PIERSON...OR ALONG A LINE EXTENDING FROM 8
MILES EAST OF VERMILLION TO 23 MILES SOUTHEAST OF LE MARS...MOVING
NORTHEAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MERRILL...AKRON AROUND 620 AM CDT...
LE MARS AROUND 635 AM CDT...
CRAIG AROUND 640 AM CDT...
REMSEN...STRUBLE AROUND 645 AM CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4270 9681 4283 9682 4301 9633 4270 9540
4262 9540 4256 9558 4257 9574 4250 9575
4240 9602
TIME...MOT...LOC 1101Z 244DEG 26KT 4278 9674 4251 9593
$$
CHAPMAN2 follow-up statements
000
WWUS53 KFSD 041120
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
620 AM CDT MON AUG 4 2008
IAC193-SDC127-041127-
/O.CAN.KFSD.SV.W.0241.000000T0000Z-080804T1145Z/
WOODBURY IA-UNION SD-
619 AM CDT MON AUG 4 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL UNION AND NORTHERN
WOODBURY COUNTIES IS CANCELLED...
THE LINE OF SEVERE THUNDERSTORMS HAS MOVED NORTHEAST INTO PLYMOUTH
COUNTY.
LAT...LON 4268 9658 4282 9657 4301 9633 4270 9540
4262 9540 4256 9558 4257 9574 4256 9617
TIME...MOT...LOC 1119Z 244DEG 26KT 4283 9660 4259 9562
$$
IAC035-149-167-041145-
/O.CON.KFSD.SV.W.0241.000000T0000Z-080804T1145Z/
SIOUX IA-CHEROKEE IA-PLYMOUTH IA-
619 AM CDT MON AUG 4 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR PLYMOUTH...SOUTHERN CHEROKEE AND SOUTH CENTRAL SIOUX COUNTIES...
AT 617 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 3 MILES WEST OF AKRON TO 3
MILES SOUTH OF QUIMBY...OR ALONG A LINE EXTENDING FROM 14 MILES
SOUTHWEST OF HAWARDEN TO 19 MILES NORTHWEST OF IDA GROVE...MOVING
NORTHEAST AT 30 MPH. THE STRONGEST CELL WITHIN THE LINE WAS LOCATED
BETWEEN KINGSLEY AND LE MARS.
SEVERE THUNDERSTORMS WILL BE NEAR...
RURAL AREAS NORTH OF WASHTA THROUGH 630 AM...
LE MARS...BRUNSVILLE AROUND 630 AM CDT...
REMSEN...OYENS AROUND 640 AM CDT...
STRUBLE...MARCUS AROUND 645 AM CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4268 9658 4282 9657 4301 9633 4270 9540
4262 9540 4256 9558 4257 9574 4256 9617
TIME...MOT...LOC 1119Z 244DEG 26KT 4283 9660 4259 9562
$$
CHAPMAN000
WWUS53 KFSD 041137
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
637 AM CDT MON AUG 4 2008
IAC035-149-167-041145-
/O.CON.KFSD.SV.W.0241.000000T0000Z-080804T1145Z/
SIOUX IA-CHEROKEE IA-PLYMOUTH IA-
636 AM CDT MON AUG 4 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR PLYMOUTH...SOUTHERN CHEROKEE AND SOUTH CENTRAL SIOUX COUNTIES...
AT 636 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM LE MARS
TO 11 MILES EAST OF QUIMBY...OR ALONG A LINE EXTENDING FROM LE MARS
TO 12 MILES WEST OF STORM LAKE...MOVING NORTHEAST AT 30 MPH. THE
STRONGEST STORMS IN THE LINE WERE LOCATED 10 MILES SOUTH OF REMSEN
AND 10 MILES SOUTH OF MARCUS.
SEVERE THUNDERSTORMS WILL BE NEAR...
REMSEN...MARCUS AROUND 645 AM CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4268 9658 4282 9657 4301 9633 4270 9540
4262 9540 4256 9558 4257 9574 4256 9617
TIME...MOT...LOC 1136Z 244DEG 26KT 4277 9618 4268 9542
$$
CHAPMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 4:55 AM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 4, 4:55 AM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 455 AM CDT MON AUG 4 2008 .DISCUSSION... AGAIN A BUSY FORECAST THIS MORNING...DEALING WITH SHORT TERM CONVECTIVE DEVELOPMENT AND EVOLUTION. COMPLICATING MATTERS IS THE POOR OVERALL SHORT TERM PERFORMANCE OF ANY OF THE MODEL SUITE ON CONVECTIVE PLACEMENT AND INTENSITY. THIS LEADS TO SIGNIFICANT DEVIATIONS ON BASE FIELDS FROM LIKELY OUTCOMES...AND USE OF GUIDANCE DIFFICULT. ON THE LARGE SCALE...DEEP WRN TROUGH IS FEATURE WHICH PROMISES TO MUSH DOWN CNTRL RIDGE AND REARRANGE THE LARGE SCALE TO ERN TROUGH WRN RIDGE IN TIME. WK WAVE LEADING MAIN TROUGH PUSHING FM NERN WY INTO WRN SD ATTM...KICKING OFF SVR THUNDERSTORMS ATTM N AND NE OF BLACK HILLS. SFC BNDRY HAS SETTLED SWRD TO JUST S OF FSD CWA AT 09Z. TMPS ALFT OVR THE BNDRY ARE NOT AS WARM AS YESTERDAY...AT LEAST 2C COOLER OVERALL. STILL A STRONG 9C MID LVL LAPSE RAPE IN PLACE... AND TAIL OF YET ANOTHER IMPUSE MOVING ACRS MN HELPING TO KICK OFF SOME MID LVL STORMS THRU NRN NEBRASKA AND INTO NW IA. MOISTURE NICELY POOLED ON BOTH SIDES OF LOW LVL BNDRY...WITH REFRESHED STRATUS ON COOL SIDE OF BNDRY...AND SOME DENSE FOG IN PLACE ON THE EDGE OF CI SHIELD...ESPLY DENSE IN NERN SD AND W CNTRL MN. WL PUT OUT A DENSE FOG ADVY THRU 9 AM FOR A FEW COUNTIES IN THE FAR N... MORE SO FOR EXPECTED ADVECTION SWRD OF FOG INTO AREA THAN EXISTING FOG AT THE TIME. NEXT CONCERN IN ORDER IS THE STORMS MOVING THRU SUX. VERY MULTICELLULAR WITH LACK OF SHEAR...SO EFFICIENT RAINERS WILL MOVE THRU NERN NE...EXTREME SERN SD...AND NW IA EARLY MORNING. MID LVL WNDS ARE MUCH STRONGER OVER WDL THAN NLG THIS MORNING...BUT EFFECTIVE SHEAR PRETTY MUCH COMES OUT IN THE WASH WITH DEEPER LOW LVL INVERSION NORTH...ARND 5 KFT OF NLY FLOW. OF MORE CONCERN OVERALL IS THE STRONG STORMS IN NWRN SD...WHICH ON EXPECTED MOTION TRACK WOULD MOVE INTO KHON AREA ARND 15Z...AND ANYTHING CONTINUED ALG/S HWY 14 CORRIDOR. THESE STORMS HAVE MORE SHEAR...AND ALONG THE STRONG ELEVATED INSTABILITY GRADIENT. THESE STORMS WOULD HAVE THE THREAT TO PRODUCE LARGE HAIL AND DAMAGING WINDS MOVING THRU NRN CWA. THERE IS REALLY NO STRONG LLJ TO MAINTAIN STORMS...WHICH MAY BE WHY ALL MDLS SHOW DEMISE DURING MORNING HOURS. HOWEVER...WELL ENOUGH ORGANIZED TO EXPECT MAINTENANCE OF STRENGTH THROUGH AT LEAST MID MORNING. TEMPS LAST COUPLE DAYS HAVE BEEN GROSSLY OVERESTIMATED NORTH OF THE FRONTAL BNDRY...LKLY DISCOUNTING INVERSION EFFECT AS WELL AS THE ABUNDANCE OF CLDS. COMPLEX OF NE STORMS WL LKLY PUSH BNDRY EVEN A BIT MORE SWRD BEFORE SLOWING/STALLING IN WAIT FOR UPR PUSH FROM STRONG JET ENTRANCE REGION TONIGHT. WL ALSO BE DEALING WITH STRONG OUTFLOW POOL FROM NRN STORMS. FOR THIS REASON...WL OVERALL KEEP TMPS ON THE COOLER SIDE OF GUIDANCE...AND MAY NOT HAVE BEEN PESSIMISTIC ENOUGH FOR NRN AREAS...AS MODELS HAVE NO CLUE ON LOCATIONS OF COLD POOL. ATTENTION THEN TURNS TO SVR THREAT ENHANCING TONIGHT AS STRONGER WAVE MOVES THRU NRN PLAINS. ONE OF THESE SITUATIONS ON NOT EXACTLY KNOWING OUTFLOW LOCATIONS...STABILIZING EFFECTS OF MORNING CONVECTION...AND HOW DISPLACEMENT OF STRONGER DYNAMICS NORTH FROM LO LVL BNDRY S WL PLAY OUT. EXPECT THAT ONCE MORNING STORMS TO NORTH WKN...WL LEAVE A QUIET PERIOD FOR A WHILE. JET BEGINS TO ENCROACH ON AREA BY LATE AFTN...ENDHANCING SHEAR AND MAKING USE OF ELEVATED INSTABILITY ACRS REGION. BEST THREAT LOOKS TO FOCUS CLOSER TO LOW LVL BNDRY/FRONTAL FORCING SINCE OVERALL STABILITY OVER FRONT IS WKR THAN PREVIOUS. AS LLJ TURNS A BIT THIS EVENING...TS SHUD DEVELOP NWRD ACRS BNDRY THRU MAINLY SRN CWA. SHEAR/INSTABILITY PARMS WOULD FAVOR AT LEAST A NOMINAL SVR THREAT...GENERALLY LARGE HAIL AND WIND THREAT...UNLESS SFC FRONT HANGS UP MORE TO NORTH THAN EXPECTED...WHERE COULD MAKE USE OF INCREASED DEEP LYR SHEAR AND LOW LVL TURNING/MOISTURE POOLING FOR AN EARLY EVNG TOR THREAT. AFTER TONIGHT...RELATIVELY TRANQUIL WEATHER WITH LESS HUMIDITY AND FOR THE MOST PART SEASONABLE TMPS THROUGH THE END OF THE WEEK. STRONGER WAVE FALLING INTO TROUGH WED/WED NIGHT TO NE ENHANCES A BIT OF RETURN FLOW EARLY WED...WHICH MIGHT INTERACT WITH MID LVL BNDRY AND COOLER TMPS ALFT FOR A FEW THUNDERSTORMS THRU WRN 1/3 OF CWA DURING DAY. MODELS ARE VERY SKIDDISH ON DEFINING SECONDARY FRONT BY LTR WED...WITH NAM CURIOUSLY JUMPING CONVERGENCE NWRD DURING EVNG. WITH STRONGER FORCING THRU SW MN...WONDERING IF SHOULD NOT HAVE ADDED IN LOW CHC ALG THIS ILL TIMED BNDRY A BIT EARLIER. && .AVIATION... LOW LEVEL NELY FLOW WL PRODUCE WDSPRD MVFR TO IFR CIGS AND VSBYS THRU 15Z AND THEN GRADUALLY BECOME VFR. SCT TRW WL BE PSBL THRU 06Z. OCNL MVFR CIGS AND VSBYS IN TRW. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...DENSE FOG ADVY THRU 14Z FOR SDZ040. MN...DENSE FOG ADVY THRU 14Z FOR MNZ071-072. IA...NONE. NE...NONE. && CHAPMAN
Hazardous weather outlook, Aug 4, 5:06 AM CDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 506 AM CDT MON AUG 04 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 506 AM CDT MON AUG 04 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL PUSH ACROSS EXTREME SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA...AND NORTHWEST IOWA EARLY THIS MORNING. WHILE BRIEF TORRENTIAL RAINFALL IS THE LARGEST THREAT...AN ISOLATED STORM MAY PRODUCE PENNY TO NICKEL SIZE HAIL AND LOCAL DOWNBURST WIND GUSTS IN EXCESS OF 60 MPH. OTHER STORMS WILL MOVE INTO AREAS NORTH OF INTERSTATE 90 IN THE MID JAMES VALLEY BY MID MORNING...AND SPREAD TO THE EAST AND SOUTHEAST THROUGH MIDDAY. WHILE THESE STORMS ARE EXPECTED TO WEAKEN BY LATE MORNING...AREAS NORTH OF INTERSTATE 90 AND WEST OF INTERSTATE 29 WILL BE CAPABLE OF DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND HAIL UP TO HALF DOLLAR SIZE. THUNDERSTORMS WILL REDEVELOP LATER THIS AFTERNOON AND EVENING...PRIMARILY SOUTHEAST OF A LINE FROM YANKTON TO WINDOM. A FEW SEVERE STORMS WILL AGAIN BE POSSIBLE THROUGH LATE EVENING. WIND AND FOG... AREAS OF DENSE FOG WILL PREVAIL THROUGH 9 AM FOR AREAS AROUND BROOKINGS...EASTWARD TOWARD MARSHALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE EARLY THIS MORNING SOUTHEAST OF A LINE FROM VERMILLION TO SPENCER IOWA...AND THEN AFTER 10 AM NORTH OF INTERSTATE 90 AND WEST OF INTERSTATE 29. SPOTTER ACTIVATION WILL ALSO BE POSSIBLE AFTER 4 PM SOUTHEAST OF A LINE FROM YANKTON TO WINDOM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:45 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Plymouth | 45 min |
| Aug 4, 3:49 AM CDT | Dense Fog Advisory | FSD | Brookings | 5 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.